A tennis-playing 68-year-old, Dr. H. Denman Scott was talked into taking Lipitor in 2006 by his doctor because his "bad" cholesterol (LDL) was a borderline 130. "I had no symptoms," he says, but he followed the doctor's advice, and the drug dropped his LDL to 60. Then Scott, a retired professor of medicine, began to have muscle pain. After 10 months on the drug, he woke one morning with paralyzing soreness. "I thought it was Lipitor-related," he says. "I'd seen it in a lot of people I had taken care of over the years." Scott stopped taking the drug, and two months later the aches went away.
In clinical trials of statins, side effects were relatively rare. But many doctors believe they are more common in the real world, afflicting perhaps as many as 15% of patients. After muscle aches, prominently mentioned on Lipitor's label, common complaints include cognitive problems ranging from mild confusion to loss of memory. Former astronaut and retired family doctor Duane Graveline says that he "descended into the black pit of amnesia" both times he was put on Lipitor, prompting him to write a book and set up a Web site on statins' side effects.
One trial also showed an association between statin use and cancer. Proponents argue that was an anomaly. "You need to look at the big picture rather than worrying yourself to death over individual trials," says Dr. Scott Grundy, the lead author of national guidelines for statin use and who has received honoraria from Pfizer (PFE). But the big picture is still fuzzy. The safety of statins in long-term use "is an incredibly important question for which we have very little data," says Dr. Beatrice Golomb of the University of California at San Diego.